You might feel tired during your radiotherapy treatment. This could be because:
- of having cancer
- your body is using energy to repair damage to healthy cells from the radiation
- you're in pain
- you're having to travel quite a way for your radiotherapy appointments
- you're feeling anxious and stressed - this might affect the quality of your sleep at night
Radiotherapy side effects tend to get worse as you progress through your treatment. So you might not feel tired at the beginning of your course but might do towards the end and for a few weeks afterwards.
It's impossible to predict who will feel tired during treatment, some do and others don't.
Tips for boosting or saving energy
Taking shortcuts on some things or getting help from other people can help you to feel less tired.
Some research into treating tiredness (fatigue) shows that it is important to balance exercise with resting. The amount you do depends on how much you're used to exercising. Pick the time of day when you are feeling least tired.
If you're feeling very tired there are some things you can do to help depending on your circumstances:
- Drink plenty of water.
- Eat a balanced diet.
- Have short naps if you need to.
- If you're working and feel tired see if you can reduce your hours or work from home if possible.
- Ask family and friends for help with things like shopping, housework, gardening, and collecting the children from school.
- Don't forget to do things that you enjoy – this may take your mind off things a bit and make you feel more relaxed.
- Speak to an occupational therapist or social worker if you have problems with your mobility.
- Write a list of shopping and go when the supermarket is not busy or have food delivered.
- Where possible do household tasks sitting down.
- Play games that you can do sitting or lying down, if you have children. For example board games, reading books and drawing pictures.
Tiredness after brain radiotherapy
People having radiotherapy for brain tumours often feel tired. This can be worse if you're also taking steroids. The tiredness often reaches its maximum 1 to 2 weeks after the end of treatment.
A small number of people are asleep for a lot of the day after a long course of radiotherapy to the brain. This called somnolence syndrome.